Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 39, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 17, 2016, 1:25 AM MDT for Fallon County, Montana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2016, 1:25 AM MDT (07:25 UTC)
- Expired
- Jun 17, 2016, 1:46 AM MDT
- In force
- 21 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fallon County, MT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 7.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 3244 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
201
WUUS55 KBYZ 170725
SVRBYZ
MTC025-170830-
/O.NEW.KBYZ.SV.W.0039.160617T0725Z-160617T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
125 AM MDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FALLON COUNTY IN SOUTHEASTERN MONTANA...
* UNTIL 230 AM MDT
* AT 125 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF BAKER...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAKER...PLEVNA...OLLIE AND WILLARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4610 10450 4641 10464 4660 10405 4616 10405
TIME...MOT...LOC 0725Z 244DEG 34KT 4628 10443
HAIL...1.00IN
WIND...60MPH
$$
TWH1 follow-up statement
121
WWUS55 KBYZ 170746
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
146 AM MDT FRI JUN 17 2016
MTC025-170755-
/O.CAN.KBYZ.SV.W.0039.000000T0000Z-160617T0830Z/
FALLON MT-
146 AM MDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FALLON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4610 10450 4641 10464 4660 10405 4616 10405
TIME...MOT...LOC 0743Z 244DEG 34KT 4637 10418
$$
TWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:54 PM MDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 16, 8:54 PM MDT, 4 hours 31 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
854 PM MDT THU JUN 16 2016
.UPDATE...Showers and thunderstorms had formed over the Pryor and
northern Bighorn mountains this afternoon and have been streaming
off to the northeast. Main area of convection is gradually
shifting east this evening and will continue to do so into the
overnight hours, finally sliding east of the area by early
tomorrow. Although MUCAPE remains relatively weak across the area,
north to northeast upslope flow at the surface, and decent
effective bulk shear has allowed some of the storms to develop
better updrafts. Strong thunderstorms remain a possibility
through the evening. Further west, southwest to west winds
continue to be strong, with gusts up to 56 mph reported at
Livingston earlier this evening as a tightened pressure gradient
and weak cold front moving through the area has allowed some gap
winds to develop. Winds will gradually decrease after sunset this
evening. Only changes to the going forecast were to adjust pops
and sky cover to current trends. Otherwise, the rest of the
forecast remains on track. The previous forecast discussion and an
updated aviation discussion are below. STP
&&
.SHORT TERM...valid for Fri and Sat...
Some cumulus had developed over the Pryors and NE Bighorns this
afternoon per visible satellite imagery. The synoptic and CAM's
were all in good agreement in initiating convection off this
terrain late this afternoon then spreading the precipitation NE
through the night as shortwave energy and a weak cold front
contribute lift. Thus have taken a model consensus approach to
the PoPs for tonight. There was no appreciable CAPE forecast
overnight, but there will be bulk effective shear. Thus some
storms could rotate and become strong. The gusty winds in Big
Timber and KLVM will diminish after sunset.
SW flow aloft continues over the area on Fri. and heights actually
build somewhat during the day. Kept some lingering PoPs over the
far E Fri. morning. Shortwaves approach the mountains in the
afternoon bringing a chance of thunderstorms. In addition, low-
level flow turns E, which will limit mixing to close to 700 mb
which will keep highs in the 70s to mid 80s. Fri. night will have
isentropic lift over the area. Decent values of Bulk Effective
Shear will move E across the area and the SREF indicated MUCAPE
values of 500 to 1000 j/kg over the E half of the area and KSHR.
Continued slight chance PoPs across the area in the evening, then
shifted PoPs into just the N and E areas as the forcing moved N.
This period will need to be watched for possible strong storms.
Energy will increase in the flow aloft Sat. through Sat. night, as
it turns more WSW with time ahead of a pacific trough. Kept
lingering morning PoPs in the NE zones then had dry conditions
Sat. afternoon as 700 mb temperatures climb to around +12 to +14
degrees c during the day, capping the airmass. Went above blended
guidance for high temperatures given good mixing. KBIL and KLVM
will likely be windy as gusty winds mix to the surface. A cold
front will cross the region Sat. night with some frontogenesis.
High MUCAPES and shear move off to the E with time. Models kept
the E dry due to the cap. The ECMWF was the most bullish with QPF
over the W half of the area. Other models were basically dry. Had
some PoPs along the western and northern fringes of the forecast
area as a compromise. Arthur
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
A fast westerly flow aloft will move over the forecast area
Sunday followed by a northwest flow aloft Sunday night. An area of
streamwise vorticity moves southeast across the area late Sunday
into Sunday night but moisture and dynamics look to be lacking for
the most part so will leave the forecast dry for now.
A dry northwest flow aloft will prevail Monday into Tuesday as
high pressure builds along with rising heights. The ridge axis
shifts east with the axis over our forecast area Wednesday and
Thursday. The jet stream will be well north across Canada and this
is where the main storm track will be. However, models do show
some disturbances underneath this ridge moving north from the Four
Corner and Great Basin areas which may bring an isolated
thunderstorm across the forecast area. However, 700mb temperatures
look to be warming into the 12-16C range which would indicate a
cap over the area. 850mb temperatures will also be warming quite a
bit resulting in above normal readings Tuesday through Thursday.
Hooley
&&
.AVIATION...
Gusty westerly winds will continue this evening before decreasing
around sunset. Showers and thunderstorms, east of Yellowstone
County as of 0230Z will continue to shift east through the evening
and overnight hours. MVFR conditions will be possible with the
stronger convection. VFR conditions will prevail elsewhere.
Hooley/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 050/079 054/090 055/078 050/078 053/084 056/089 058/092
11/B 21/U 11/B 11/U 11/U 11/U 11/U
LVM 042/075 047/085 048/074 043/077 045/083 049/087 052/089
12/T 21/N 21/B 11/U 11/U 11/U 11/U
HDN 050/082 054/093 055/079 049/080 051/085 054/090 057/093
21/B 21/U 11/B 11/U 11/U 11/U 11/U
MLS 055/082 060/091 060/078 053/079 054/083 057/089 060/091
21/B 52/T 21/B 11/U 11/U 11/U 11/U
4BQ 056/084 061/097 058/080 051/080 052/085 055/090 059/092
20/B 21/U 11/B 11/U 11/U 11/U 11/U
BHK 054/081 058/090 057/077 048/076 050/081 052/085 056/088
21/B 52/T 11/N 11/U 11/U 11/U 11/U
SHR 049/082 052/094 053/079 047/079 047/084 051/088 055/091
21/U 21/U 11/U 11/U 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 16, 9:31 PM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BILLINGS MT 931 PM MDT THU JUN 16 2016 MTZ031>033-036-037-058-170715- NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN ROSEBUD- 931 PM MDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TONIGHT A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING FOR AREAS FROM ROSEBUD COUNTY AND EAST. THE MAIN THREATS FROM THESE STORMS WILL BE HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 16, 10:49 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1049 PM MDT THU JUN 16 2016
MTZ032-033-037-170545-
CARTER MT-FALLON MT-CUSTER MT-
1049 PM MDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 1048 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 34
MILES NORTHWEST OF EKALAKA...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BAKER...PLEVNA...ISMAY...WESTMORE...OLLIE...WILLARD AND KNOWLTON.
LAT...LON 4603 10504 4653 10525 4654 10521 4654 10499
4657 10498 4657 10486 4661 10485 4661 10473
4666 10473 4666 10461 4668 10460 4668 10442
4667 10442 4667 10436 4664 10435 4664 10404
4621 10405
TIME...MOT...LOC 0448Z 240DEG 49KT 4626 10501
TWHSpecial weather statement, Jun 16, 11:44 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1144 PM MDT THU JUN 16 2016
MTZ033-170615-
FALLON MT-
1144 PM MDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 1144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF BAKER...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKER AND OLLIE.
LAT...LON 4630 10438 4664 10455 4668 10442 4667 10442
4667 10436 4664 10435 4664 10405 4635 10405
TIME...MOT...LOC 0544Z 239DEG 41KT 4649 10435
TWHLocal storm report, Jun 17, 12:11 AM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1211 AM MDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND DMG 6 NE BAKER 46.42N 104.17W
06/17/2016 FALLON MT TRAINED SPOTTER
SHINGLES BLOWN OFF OF ROOF AND PEA SIZE HAIL REPORTED 6
MILES NORTHEAST OF BAKER.
&&
WALSHLocal storm report, Jun 17, 12:23 AM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1223 AM MDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 3 WSW OLLIE 46.58N 104.16W
06/17/2016 M1.25 INCH FALLON MT TRAINED SPOTTER
HALF DOLLAR SIZE HAIL FELL NEAR OLLIE DAMAGING SEVERAL
HOUSE WINDOWS.
&&
WALSHSpecial weather statement, Jun 17, 12:59 AM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1259 AM MDT FRI JUN 17 2016
MTZ032-033-037-170800-
CARTER MT-FALLON MT-CUSTER MT-
1259 AM MDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 1259 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES SOUTHWEST OF BAKER...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BAKER...PLEVNA AND WILLARD.
LAT...LON 4604 10489 4631 10488 4632 10490 4635 10490
4657 10405 4607 10405
TIME...MOT...LOC 0659Z 241DEG 37KT 4619 10463
TWHLocal storm report, Jun 17, 1:16 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
116 AM MDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND GST 13 NE BAKER 46.48N 104.07W
06/17/2016 M62.00 MPH FALLON MT MESONET
&&
WALSHThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:09 PM MDT | Special Weather Statement | BYZ | Custer | 36 min |
| Jun 16, 8:17 PM MDT | Special Weather Statement | BYZ | 28 min | |
| Jun 16, 8:48 PM MDT | Special Weather Statement | BYZ | Rosebud | 27 min |
| Jun 16, 9:13 PM MDT | Special Weather Statement | BYZ | Big Horn | 32 min |
| Jun 16, 9:18 PM MDT | Special Weather Statement | BYZ | Rosebud | 27 min |
| Jun 16, 9:47 PM MDT | Special Weather Statement | BYZ | 28 min | |
| Jun 16, 10:17 PM MDT | Special Weather Statement | BYZ | 28 min | |
| Jun 16, 10:49 PM MDT | Special Weather Statement | BYZ | Fallon | 56 min |
| Jun 16, 11:44 PM MDT | Special Weather Statement | BYZ | Fallon | 31 min |
| Jun 16, 11:51 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 24 min |
| Jun 17, 12:59 AM MDT | Special Weather Statement | BYZ | Fallon | 61 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.